Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Klonopin

I tried to find some information about Klonopin addiction on MedHelp, but no one really seemed to know what they were talking about in the threads I've found. Is there anyone out there that has a firm grasp on benzodiazapine addiction and withdrawal?

I've been on 3 MG of Klonopin for about 1.5 years (prescribed by a doctor for panic attacks and anxiety). My doctor and I have decided to reduce this to 1.5 MG per day, down to 1 MG per day starting in one week, and down to zero in two. I understand this is a quick tapering, but I want to get this done and over with as quickly as possible.

I don't have insurance, so in-patient detox is not an option for me, nor is working with a bunch of other doctors.

I'm also on the following medications, currently: 100 MG of Lamictal daily (for Bipolar I) and 3 MG of Lunesta (taken at night for insomnia).

What should I expect over the next few weeks (months?) as far as withdrawal symptoms go? Will it be necessary to take time off work?

I already feel slightly irritable, and a bit physically ill (fever, chills, etc.), but it's only the first day (taking 1.5 MG). How bad is/can this get?
15 Responses
Avatar universal
Hang on,  I am sure someone will help soon that has some answers for you
Avatar universal
i would be afraid of the fast taper...i have a friend who landed herself in the hospital over trying to get off xanax to quickly..she had a stroke.  so this kind of scares me, i would prefer to hear that you were going slower with it.
i too am taking klonopin, only 1 mg per day and i start my taper regime with my next refill..under close supervision with my doctor. she is doing this in a 3-6 month time frame because the dangers are there. i understand your anxious to get off them, but is it worth "possibly" your life to go so quickly? not many doctors are even aware of the dangers or they simply dont believe it...
i cant tell you what to expect, although i have heard people say it is worse than an opiate addiction...which means its pretty bad...
i am going to send you a private message with a link in it that should provide you with all of the information you need...GREAT INFORMATION... so check your inbox in a couple of minutes...ok?
and i hope this helps some...i know the site will.
good luck and PLEASE be careful!!!
Avatar universal
try avisg, she is tops at tapers from what i hear. also i am sending gtmi a message to check this post, much help there.
oops just saw that wait2 has posted, and im sure they helped, but ya still might want to messag avisg
352798 tn?1399301754
I am not as familiar with benzos either. I do know that you want to taper off of them due to seizures. I believe that benzobuddies dot com or something similar has the answers.
Avatar universal
The symptoms you have now are from your reduced dose of the Klonopin.  I don't think anyone can tell you if they are going to get worse or not. Since you are bipolar and taking other medications, I would follow your Doctors instructions. People on here have experience in tapering off Benzo's, but they don't know your medical condition. If the withdrawals get worse or you are concerned about how you feel, call your doctor. He may want to slow down your taper. Sometimes, it takes a long time to taper off Klonopin. Please don't rush. I hope your withdrawals don't get any worse. Hang in there and try to stay calm.
Avatar universal
i would only drop 1/4 of a pill per month at the most...this way you wont be in danger and you may not be that uncomfortable...
what are you going to do about your anxiety and panic when your off the k-pins? i am  just curious as to what options may be out there for myself...do you have anything in mind yet? any suggestions?

and also, IF your really going to taper that quickly, YES, take some time off from work, that is a guesstamation on my part...LOL!
Avatar universal
It took me awhile to find a mood-stabilizer that works for me (I tried Lithium, Depakote, Trileptal, etc.), and I've had trouble sleeping for as long as I can remember. My doctor hopes with this new mood-stabilizer (Lamictal) and an effective sleep-aid (Lunesta), my anxiety should subside a great deal. If you suffer purely from anxiety, I don't really have any advice, as my doctor believes that my anxiety is a direct result of other disorders that I have. She does, however, intend to provide me with a limited amount (about 10 pills per month) of Valium or Xanax after I am off my Klonopin for "emergency situations" (i.e. unexpected panic attacks).
Avatar universal
I forgot to mention... I have also been looking into bio-feedback and acupuncture should I continue to have anxiety problems after I stop the Klonopin.
Avatar universal
well i am on 2 different antidepressants right now. and the klonopin. i was also taking xanax for sleep, but it was way too strong for me so i canned it myself. but i have ALWAYS had sleep issues, i have no problems falling asleep, but i cant stay asleep, i wake up 2-5 times per night, so i wake up every morning feeling completely unrested and just drained.  i suffer from major depressive disorder, anxiety and panic also. so my doctor also said she will be giving me like 10 per month in case of emergencies.  i already suffer from 1 addiction and do not want another...so i too want off the k-pins, but am afraid of the anxiety and panic returning or even being worse...UGH!
please let me know how your doing... and take care...
keep in touch...
401095 tn?1351395370
I have only had like 4 panic attacks in my life when i was young....one was during a job interview...they are very scary...mine would pass by themselves but I know it would be hard to have them often...I have never had a benzo addiction as energy has always been my choice in a drug...I am sure you are seeing a psychiatrist who specializes in anti-depressents and stuff...I know my daughter has panic attacks and takes zoloft...if she stops it they come back...she called this morning in the middle of one and i asked her if she had stopped the med...she does that every year or so...she said she had but realized she need to get back on it...they have been talking about switching her to cymbalta...she does well as long as she stays on the medication...keep posting
Avatar universal
Thank you for the link. This, along with the link wait2long sent me, has made me... well, a bit upset with some of the doctors I have worked with over the past few years. Unlike a lot of people who have written these horror stories about Klonopin, I knew from the get-go that Klonopin WAS a benzodiazapine, that it was much stronger than Valium and that it was highly habit-forming and potentially addictive. However, I also knew that it was a Schedule IV or V drug, so I never thought the withdrawal could be comprable to withdrawl from alcohol, heroin, etc... I always thought that if I wanted to go off of it, it would be a quick taper, and any withdrawel symptoms would be short-lived and entirely managable. It looks like I may be in for more I bargained for. I hope that I'm one of the lucky ones who is able to stop quickly and recover quickly...
401095 tn?1351395370
I googled and found a page with comments from Stevie Nicks....You know how she just kinda disappeared...she went to rehab for cocaine and was put on klonopin.....it was very informative...she states the klonopin ended her career and did not know what she was doing...she was just worried about staying away from cocaine...sad...she is ok now tho.....she kicked the klonopin
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.